Pabau GO app

The new Pabau GO is heredownload on the App Store

Download on the App Store
Book a demo Book a demo
Musculoskeletal & Pain Management

Modified Barthel Index

Avatar photo Mark Brave
Last Updated: August 26, 2026
Key takeaways

Key takeaways

The Shah 1989 Modified Barthel Index rates 10 daily activities for a total out of 100.

Points are weighted by activity: two items max at 5, six at 10, and two at 15.

Every item uses the same five levels, from unable to perform the task to fully independent.

Bands run 0 to 20 total dependence, 21 to 60 severe, 61 to 90 moderate, and 91 to 99 slight.

A score of 100 covers these ten activities only, so it does not prove someone can live alone.

Found our content helpful?

Download your free Modified Barthel Index scoring form

A printable Shah 1989 scoring sheet with all 10 activities, the five assistance levels, and the weighted point values for each item. It includes the wheelchair row, space for the running total, and the interpretation bands for a score out of 100.

Download template

The Modified Barthel Index rates 10 everyday activities and adds them up to a total out of 100. The points are not spread evenly across those activities. Two items top out at 5, six top out at 10, and two top out at 15.

Plenty of reproductions of the form flatten that weighting. Give every item the same five point values and the arithmetic stops working, because the sheet can no longer add up to 100. A total built that way is not comparable to anything in the research.

This guide sets out the Shah, Vanclay and Cooper version in full. You get the five assistance levels and the point value of every item. You also get the wheelchair rule that quietly caps some patients at 90, plus the two sets of cutoffs printed on the form. The template above is the scoring sheet itself.

What is the Modified Barthel Index?

The Modified Barthel Index is a 10-item scale measuring how much help a person needs with activities of daily living, known as ADLs. Those items cover self-care and mobility. Shah, Vanclay and Cooper published the scale in 1989 in the Journal of Clinical Epidemiology. It keeps the original Barthel activities but rates each one on five levels instead of two to four.

Those extra levels are the whole point of the revision. On the original scale, a patient who moved from needing two helpers to needing one often scored the same on both days. On the modified scale that shift shows up as a change in the number, which is what makes week-to-week rehabilitation progress visible.

One warning before you write anything into a record. The name “Modified Barthel Index” covers more than one instrument. Shah’s version runs from 0 to 100. The Collin and Wade version, published in International Disability Studies in 1988, runs from 0 to 20. Their scales and their cutoffs do not translate, so name the version every time you document a score.

The 10 ADL domains and what each one is worth

Every item is rated on the same five levels, but the points attached to those levels change from item to item. Walking and getting out of a chair carry the most weight. Grooming and bathing carry the least, because they cost a caregiver far less time.

ActivityPoint values, dependent to independentMaximum
Personal hygiene (grooming)0 / 1 / 3 / 4 / 55
Bathing self0 / 1 / 3 / 4 / 55
Feeding0 / 2 / 5 / 8 / 1010
Toilet transfers0 / 2 / 5 / 8 / 1010
Stair climbing0 / 2 / 5 / 8 / 1010
Dressing0 / 2 / 5 / 8 / 1010
Bowel control0 / 2 / 5 / 8 / 1010
Bladder control0 / 2 / 5 / 8 / 1010
Chair and bed transfers0 / 3 / 8 / 12 / 1515
Ambulation0 / 3 / 8 / 12 / 1515
Total100

Add the maximums and the sheet balances: two items worth 5, six worth 10, and two worth 15. If your totals do not land on 100, the point values are the first thing to check. Descriptor wording for each level is published by Shirley Ryan AbilityLab.

The wheelchair row is not an 11th item

The printed form carries an 11th row for wheelchair management. It is not a scored item in the usual sense. It substitutes for ambulation rather than adding to it. Use it only when the patient scores 0 for ambulation and has been trained to manage a wheelchair.

Wheelchair management is scored 0, 1, 3, 4 or 5, so it is worth a maximum of 5 where ambulation is worth 15. That has a consequence worth writing into your notes. A patient scored on the wheelchair row can reach 90 at best, never 100, no matter how independent they become.

Supplying the chair is a separate matter from scoring the row. The equipment is billed under its own code, such as K0808, and none of that changes the ceiling on the assessment.

The five levels of assistance

The five levels are identical for all 10 activities. Only the points change. Shah defined them like this, running from the lowest level to the highest.

  • Level 1, unable to perform the task. Another person does all of it. This always scores 0, whatever the activity is worth.
  • Level 2, attempts the task but is unsafe. Many clinical references gloss this as substantial help required, and both names are in circulation. Scores 1, 2 or 3, depending on the item.
  • Level 3, moderate help required. The patient does a fair share of the work with hands-on help. Scores 3, 5 or 8.
  • Level 4, minimal help required. Shah’s descriptors here lean toward supervision, so you will also see this level called minimal help or supervision. Scores 4, 8 or 12.
  • Level 5, fully independent. The patient completes the task safely and alone, within a reasonable time. Scores the item maximum of 5, 10 or 15.

Score what the patient does day to day, not what they could manage on a good day. Safety belongs in the judgment too. A patient who completes a transfer but wobbles on the way is not independent at that item.

How to score the Modified Barthel Index

Scoring runs in five steps, and it takes 20 to 30 minutes once you know the form.

  1. Observe or interview across all 10 activities. Direct observation beats self-report, and a family member can fill in what you cannot watch.
  2. Pick a level for each item, then convert it to points. Complete dependence is 0 points on every item. Full independence is 5, 10 or 15, depending on the activity.
  3. Record every item score, not just the total. Add the date and the assessor’s name so the record stands up to an audit.
  4. Sum the 10 items for a total out of 100. If the patient was scored on the wheelchair row, note that their ceiling is 90.
  5. Log the context. Write down whether this is a baseline or an interval reassessment, and where the assessment happened.

Context changes the score. A patient assessed in a rehabilitation gym with grab rails often scores higher than the same patient at home. Home health visits billed under G0152 or G0162 are scored in that second setting.

Take a woman admitted with a closed femur fracture, coded ICD-10 S72.91XA for the initial encounter. Her admission scores describe her in a ward, and that is what the note should say.

Worked example: eight weeks of stroke rehabilitation

Here is the same patient scored twice, on admission after a stroke and again eight weeks later.

ActivityMaximumAdmissionWeek 8
Personal hygiene514
Bathing self504
Feeding10510
Toilet transfers1028
Stair climbing1005
Dressing1028
Bowel control10810
Bladder control10510
Chair and bed transfers15312
Ambulation1508
Total1002679

The admission total of 26 sits in the severe dependence band. By week 8 the patient has reached 79, which is moderate dependence. The 53-point gain is worth more to a payer than any adjective a progress note can offer.

Notice what the item scores add that the total hides. Bowel control was already near ceiling on admission, so none of the gain came from there. Ambulation moved from 0 to 8, and transfers from 3 to 12, which is where the therapy hours went.

The wheelchair row stayed empty in both assessments. She scored 0 for ambulation on admission but had not yet been trained in wheelchair management, so the substitute item did not apply.

Interpretation of scores

A total out of 100 is read against five dependency bands. The standard form also prints a second set of numbers that predict discharge, and the two sets answer different questions. Mixing them is how a note ends up saying something the score never supported.

The five dependency bands

  • 0 to 20: total dependence. The patient needs help with essentially everything on the form.
  • 21 to 60: severe dependence. Most activities still need hands-on help from another person.
  • 61 to 90: moderate dependence. The patient manages much of the day with help at specific points.
  • 91 to 99: slight dependence. One or two activities still need supervision or a little help.
  • 100: independent across all ten activities on the index.

You will find other band sets online, including one that splits the scale at 24, 49, 74 and 90. That set is not supported by the source literature. Use the five bands above and say which set you used.

The discharge prediction cutoffs are a separate set

The standard form also carries prediction guidance derived from Granger’s work. These are not dependency labels. They describe what tends to happen next.

  • Below 40: going home is unlikely. The patient is dependent in both mobility and self-care.
  • 60: the pivotal score. This is where patients move from dependency to assisted independence.
  • 60 to 80: a patient living alone will probably need community services.
  • Above 85: discharge to community living is likely. The patient is independent in transfers and can walk or use a wheelchair independently.

Our week 8 patient at 79 sits in the moderate dependence band and inside the 60 to 80 prediction range. Read together, those say she is heading home with community support rather than straight to independent living. Pin that support down on a discharge planning checklist before she leaves.

What a score of 100 does not tell you

A perfect score means independent across these ten activities, and nothing beyond them. The index does not look at cooking, housekeeping, shopping, managing money or cognition. A patient can score 100 and still be unsafe living alone.

Pair the index with an instrumental ADL measure and a cognitive screen before you sign off a discharge plan. Our guide to MoCA score interpretation covers the cognitive half. A functional gait assessment grades walking quality, which the ambulation item only approximates.

Pro Tip

Document the item scores, not just the total. Two patients can both score 60 and need completely different support at home, one dependent in transfers and one incontinent but mobile. Item-level notes are also what a payer reads when deciding whether another two weeks of therapy is justified.

Clinical applications in rehabilitation settings

The index does three jobs in a rehabilitation service. It sets a baseline, it tracks progress, and it supports the discharge conversation with something other than opinion. Physical therapy and occupational therapy teams often score the same patient in the same week.

Baseline scoring immediately after a stroke or a fracture shapes the treatment plan, including any nursing care plan for impaired physical mobility. It also protects the team later, when someone asks how much of the recovery happened under their care.

Without an admission score, every later number floats free. Interval reassessment is where the five-level scale earns its place. A patient whose total has not moved in four weeks may have reached a plateau, which is a different conversation from a patient still climbing.

Research on inpatient rehabilitation has looked at which items best predict independence at discharge. The item scores therefore carry planning value of their own, well before the total settles.

Reliability and how the versions compare

The original Barthel Index rated each activity on two to four levels. That coarseness is why small gains disappeared between assessments. The Shah revision kept the activities and the 100-point total, then split each rating into five levels.

A 2023 comparison in stroke patients examined the responsiveness of both versions. Responsiveness is the property that matters when you chart change week by week.

The modified version is now the common choice in rehabilitation services. It correlates well with other functional measures, such as the Functional Independence Measure. The Katz Index is the shorter alternative, rating six activities as independent or dependent.

Does your service still document on the classic form? Keep the original Barthel Index template alongside this one and compare the two scoring sheets directly. Just never average or compare scores across versions in the same chart.

Documentation requirements for insurance and compliance

Every recorded assessment needs six things on the page.

  • The date of the assessment.
  • Whether it is a baseline or an interval reassessment.
  • The score for every item, not just the running total.
  • The total out of 100.
  • The assessor’s name and credentials.
  • The setting, because a home score and a ward score are not the same measurement.

Then connect the number to a plan. A note that reads well to a reviewer might say: “Admission total 26 out of 100. Week 8 reassessment 79 out of 100, with gains in transfers, ambulation and dressing. Plan: two more weeks of physical therapy targeting stair climbing, currently 5 out of 10, to support discharge home.”

That narrative does two jobs at once. It gives the next clinician the reasoning behind the plan. It also gives the payer a measured outcome to authorize against.

Keep completed assessments in the permanent record. Insurers and accreditation bodies both review functional documentation when they audit a service.

How often to reassess

In acute inpatient rehabilitation, score at admission and then every two to four weeks. That interval is short enough to catch a plateau and long enough for real change to register.

Outpatient services usually score at the start of an episode, then every 8 to 12 weeks or at discharge. Whichever rhythm you pick, apply it consistently. Insurers often require functional outcome documentation at set intervals, and a missing reassessment is a common reason for a denied claim.

Building a consistent scoring workflow

Two clinicians scoring the same patient should land within a few points of each other. Getting there takes a short training protocol rather than good intentions. Walk new staff through the five levels, then have them score two or three case scenarios before they assess a patient alone.

Give one clinician the job of reviewing completed forms for arithmetic and clinical logic. A total of 100 on a newly admitted stroke patient should stop the reviewer immediately. So should any total above 100, which usually means someone applied 15-point values to a 10-point item.

Paper forms make both problems harder to catch. Practices that move the scale into software for capturing forms cut re-keying errors and stop assessments sitting in a tray waiting to be filed.

How Pabau keeps functional scores in the patient record

In most services the index is scored on paper, scanned days later, and filed as an image. The total gets typed into a note, the item scores stay locked in the scan, and charting progress means opening six PDFs side by side.

Pabau, our all-in-one practice management system, lets you rebuild the index as a digital form. Each activity becomes its own field with the five levels laid out. The assessor picks a level instead of writing a number nobody can read.

The completed form saves into the client record beside the appointment it belongs to. Reassessments stack up in date order, each with the assessor and timestamp attached. You can show a reviewer the move from 26 to 79 without hunting through a filing cabinet.

Keep every functional score in the patient record

Pabau’s digital forms capture Modified Barthel Index scores at the point of assessment. Each one files itself into the client record, ready for your next progress review or payer request.

Pabau clinic management dashboard

Conclusion

The scoring model is the tool. Get the weighting right and a total of 79 carries real information about where a patient is and what they still need. Get it wrong and you have a number that looks clinical and means nothing.

So take two minutes to check three things on your form. Are the point values right for each item? Which version are you using, and is the wheelchair row in play? Then keep the item scores, because that is the part that answers questions later.

Download the template above and score your next patient with it. Book a demo to see how Pabau files functional scores straight into the patient record, ready for the next reassessment.

Continue your research

Continue your research

Still documenting on the classic form? Barthel Index gives you the original scoring sheet, so you can compare the two side by side.

Screening the same patients for falls? Morse Fall Scale Template scores the factors that predict a fall on the ward.

Need a strength grade beside the function score? MRC Scale For Muscle Strength Template grades power from 0 to 5, muscle by muscle.

Working with infant patients too? Bayley Scales of Infant Development template covers the five developmental domains, scoring guidelines, and a corrected-age reminder for preterm infants.

Tracking strength gains across an episode? Muscular Strength Test sets out protocols for measuring change objectively.

Frequently asked questions

What is the Modified Barthel Index?

The Modified Barthel Index is a 10-item scale measuring how much help a person needs with self-care and mobility. The Shah 1989 version rates each activity on five levels and totals 100 points. Higher scores mean less help is needed.

How is Modified Barthel Index scoring determined?

Each activity is rated on five levels, and the points attached to those levels depend on the activity. Personal hygiene and bathing score 0, 1, 3, 4 or 5. Six items, including feeding and dressing, score 0, 2, 5, 8 or 10. Chair and bed transfers and ambulation score 0, 3, 8, 12 or 15. The ten items add up to 100.

Is the Modified Barthel Index scored out of 20 or 100?

Both versions exist under the same name. The Shah 1989 version runs from 0 to 100 and is the one described here. The Collin and Wade 1988 version runs from 0 to 20. Always state which version a score came from.

How is the wheelchair item scored?

Wheelchair management is scored 0, 1, 3, 4 or 5, and it replaces ambulation rather than adding to it. Use it only when the patient scores 0 for ambulation and has been trained to manage a wheelchair. Their maximum total then becomes 90 rather than 100.

What is the difference between the original and the Modified Barthel Index?

The original rated each activity on two to four levels. The Shah 1989 modification kept the same activities and the same 100-point total, then split each rating into five levels. That extra detail makes small week-to-week gains visible.

How long does scoring take?

Around 20 to 30 minutes for an experienced clinician, covering observation, interview and scoring across all 10 activities. Allow more time for patients with communication or cognitive difficulties.

How often should the index be reassessed?

Every two to four weeks during active inpatient rehabilitation. Outpatient services usually reassess every 8 to 12 weeks or at discharge. Match the interval to your payer’s documentation requirements.

Can the Modified Barthel Index predict discharge outcomes?

It informs the decision rather than making it. The standard form prints prediction cutoffs. Below 40 a home discharge is unlikely. At 60 patients move to assisted independence, and above 85 community living is likely. Keep those cutoffs separate from the dependency bands.

Found our content helpful?
×